In this blog, we are going to discuss how opioids interact with the brain, and how Naloxone can help reverse these effects to counter opioid overdose. First, let’s discuss how opioids enter our body and interact with our brains.
All opioids interact with opioid receptors in the brain. The strength of your body's response to these drugs is correlated with the number of receptors that are connected to and activated by the opioid substrate. More simply stated, when you take more drugs, more receptors will be activated, and you will have an increased response to the medication. When we use prescription medications for long periods of time, our body becomes “desensitized” to the medication, requiring us to take larger doses to experience the same effect. This topic is covered in more detail in our Tolerance blog post. After taking your prescription opioids, the medication must enter the bloodstream before reaching the brain. At the point where "medicated blood" passes the brain, it must cross the blood-brain barrier (BBB). Different opioids cross the BBB with different degrees of freedom. The ability to cross the BBB quickly is why some prescription opioids, such as fentanyl, are so potent.
Naloxone, also known as Narcan®, is a drug that can help reverse the effects of opioids by removing the opioid substrate from the receptors in the brain. Naloxone can be administered via injection by a healthcare provider or EMT and via a nasal spray that is available over the counter (OTC) and can be used by anyone. The Surgeon General issued a historic health advisory in April urging more people to carry Naloxone.
This drug is truly lifesaving. If you are unfamiliar with how to use Naloxone, please take some time to watch the video link below. If you feel that you or anyone you know may be at risk for overdose, it may be a good idea to have Naloxone available in case of emergencies. After using Naloxone, you should call 911 or seek immediate medical care.
Check out the Video: How to Administer Naloxone Nasally